Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 27, NWS Great Falls, MT

July 11, 2014Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 11, 2014, 1:55 AM MDT for Blaine County, Montana. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2014, 1:55 AM MDT (07:55 UTC)
Expired
Jul 11, 2014, 2:20 AM MDT
In force
25 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 196 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 1:58 AM MDTHAIL 0.881 Wsw Chinook, MTOBSERVER ESTIMATED AN AVERAGE OF NICKEL SIZED HAIL. A FEW STONES COULD HAVE REACHED THE SIZE OF QUARTERS BUT NONE WERE MEASURED AS SUCH.
Jul 11, 2:00 AM MDTHAIL 0.25Chinook, MTLOTS OF HAIL COVERING GROUND.
Jul 11, 2:10 AM MDTTSTM WND DMG10 E Chinook, MTTREE DOWN ACROSS HIGHWAY 2 EAST OF CHINOOK. TREE SIZE WAS NOT KNOWN. TIME AND LOCATION ARE APPROXIMATE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 7.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2014-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2014-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3772 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS55 KTFX 110755
SVRTFX
MTC005-110845-
/O.NEW.KTFX.SV.W.0027.140711T0755Z-140711T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
155 AM MDT FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 245 AM MDT

* AT 148 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
  CHINOOK...AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CHINOOK AND ZURICH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4864 10880 4840 10895 4852 10949 4854 10950
      4860 10951 4871 10946
TIME...MOT...LOC 0756Z 287DEG 26KT 4859 10934

HAIL...1.00IN
WIND...60MPH

$$

WARANAUSKAS
1 follow-up statement
112 
WWUS55 KTFX 110820
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
220 AM MDT FRI JUL 11 2014

MTC005-110830-
/O.CAN.KTFX.SV.W.0027.000000T0000Z-140711T0845Z/
BLAINE MT-
220 AM MDT FRI JUL 11 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLAINE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

LAT...LON 4864 10880 4840 10895 4852 10949 4854 10950
      4860 10951 4871 10946
TIME...MOT...LOC 0820Z 287DEG 26KT 4854 10909

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:00 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 10, 11:00 PM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 PM MDT Thu Jul 10 2014

.DISCUSSION...
Update forthcoming. Lingering monsoonal moisture, along with
atmospheric instability along the southwest Montana/Idaho border, is
allowing isolated thunderstorms to continue. However, the moisture
source is beginning to decrease and convective activity should
further decrease with the loss of daytime heating. Have scaled back
the POP field through midnight, keeping POPs over extreme south and
southeast Montana. Have scaled back POPs even further after
midnight. In the north, circulation around an upper low centered
over western Saskatchewan is pushing moisture into an unstable
airmass and across the Canadian prairie. This moisture has combined
with a cold front moving south and the result is the development of
isolated thunderstorms. Satellite imagery indicates a strong
thunderstorm moving east-southeast across southern Alberta at this
time. RUC model data and HRRR analysis want to bring the core of
this storm south of the international border after 05z, affecting
areas along the Hi-Line. Have gone with low POPs across the northern
portion of the county warning area for this reason, bringing the
threat as far south as Lewistown and as far west as Great Falls per
the RUC. Temperatures look reasonable.

&&

.AVIATION...
UPDATED 0500Z.
VFR conditions will generally continue across the area through at
least Friday evening. Moisture wrapping around a low pressure system
in central Canada combined with a weak cold front moving south
through north central/central Montana area has caused scattered
thunderstorms to develop across north central Montana (including
KCTB KHVR). These storms will likely weaken as they spread south
into central (KGTF KLWT) Montana through, so have only mentioned
VCSH in those TAFs at this time. Clouds/showers/storms will decrease
after 15Z as the system exits the area. However, monsoonal moisture
will move back into southwest Montana (including KBZN) after 18Z,
bringing a chance of thunderstorms there.
Coulston

&&

.PREV DISCUSSION...Issued 242 PM MDT Thu Jul 10 2014

Thursday through Saturday...Hot and dry conditions will continue
as the slowly moving large scale ridge continues to be dominant
force in the weather pattern over much of the Western United States.
Will continue to remain in a transition period on the edge of the
ridge through at least the next 24 hours. This will allow for
showers to develop as moisture allows. The best chance will be
with afternoon heating over the Mountains of Southwest Montana and
across the highline Thursday Evening as a weak disturbance moves
across the northern counties. By Friday a slight increase in
available moisture will allow for more showers and thunderstorms
to develop with afternoon heating...however showers will likely be
limited to scattered at best coverage. Another round of showers
will again occur on Saturday during peak heating mainly over the
higher terrain. Suk

Saturday night through Thursday...An upper level ridge high
pressure will be over the region this weekend...then the upper level
ridge will shift westward on Monday...as a fairly strong upper level
low pressure over the Great Lakes area rotates a bit cooler air into
the region. As the upper level low over the Great Lakes begins to
move eastward on Tuesday...the upper level ridge will also start to
shift back eastward for Tuesday afternoon through Thursday. Thus
fairly warm temperatures are expected for Sunday...then seasonable
temperatures for Monday and Tuesday...with a return to slightly
above normal temperatures for Wednesday and Thursday. In terms of
precipitation...confidence is quite low on any one given day...thus
most days the chances for thunderstorms are fairly isolated. The
best time frame for any storms to occur will be late afternoon
through around Midnight...but again the thunderstorm activity should
be fairly isolated and not have significant impacts on any one given
day. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  78  54  86 /  20  10  10  10
CTB  51  75  50  84 /  20  10  10  10
HLN  58  84  58  88 /  10  10  20  20
BZN  53  83  54  83 /  10  30  20  40
WEY  44  79  44  76 /  30  50  40  50
DLN  54  84  55  83 /  10  20  20  40
HVR  56  80  53  88 /  20  20  10  10
LWT  54  78  53  84 /  20  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, Jul 10, 10:25 PM MDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1025 PM MDT THU JUL 10 2014

MTZ009-010-110515-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
1025 PM MDT THU JUL 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLACIER COUNTY UNTIL
1115 PM MDT...

AT 1018 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 36 MILES NORTH OF KIOWA...OR 58 MILES NORTHWEST
OF CUT BANK...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFNORTHERN GLACIER COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4901 11271 4871 11302 4887 11359 4901 11354
TIME...MOT...LOC 0425Z 287DEG 29KT 4901 11337

WARANAUSKAS
Special weather statement, Jul 11, 1:01 AM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
101 AM MDT FRI JUL 11 2014

MTZ011-047-110745-
BLAINE MT-HILL MT-
101 AM MDT FRI JUL 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HILL AND WESTERN BLAINE
COUNTIES UNTIL 145 AM MDT...

AT 1254 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 21 MILES NORTHWEST OF HAVRE...MOVING SOUTHEAST
AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEASTERN HILL AND WESTERN BLAINE COUNTIES.

LAT...LON 4872 10927 4847 10943 4869 11011 4892 10991
TIME...MOT...LOC 0701Z 297DEG 31KT 4876 10988

WARANAUSKAS
Special weather statement, Jul 11, 1:27 AM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
127 AM MDT FRI JUL 11 2014

MTZ044-045-110815-
LIBERTY MT-TOOLE MT-
127 AM MDT FRI JUL 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOOLE AND WESTERN LIBERTY
COUNTIES UNTIL 215 AM MDT...

AT 124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF KEVIN...OR 18 MILES NORTHEAST OF
SHELBY...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEASTERN TOOLE AND WESTERN LIBERTY COUNTIES.

LAT...LON 4882 11119 4854 11123 4866 11175 4883 11173
TIME...MOT...LOC 0727Z 279DEG 21KT 4872 11163

WARANAUSKAS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:25 PM MDTSpecial Weather StatementTFXGlacier50 min
Jul 10, 10:40 PM MDTSevere Thunderstorm WarningTFXGlacier50 min
Jul 11, 1:01 AM MDTSpecial Weather StatementTFXHill44 min
Jul 11, 1:12 AM MDTSevere Thunderstorm WarningTFXBlaine, Hill48 min
Jul 11, 1:27 AM MDTSpecial Weather StatementTFXToole48 min
Jul 11, 3:28 AM MDTSpecial Weather StatementTFXHill47 min
Jul 11, 4:23 AM MDTSpecial Weather StatementTFXBlaine67 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.